Alert archive / California / Wind Advisories in 2017

Wind Advisory 61, NWS Los Angeles, CA

September 20, 2017

NWS Los Angeles, CA issued this wind advisory at Sep 20, 2017, 6:51 PM PDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2017, 6:51 PM PDT (01:51 UTC)
Expired
Sep 22, 2017, 4:00 AM PDT
In force
33 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

963 
WWUS76 KLOX 210151
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
651 PM PDT Wed Sep 20 2017

...Gusty winds developing as a weak storm system moves into the
region...

.A weak cold front over Northern California will slide south into
the region through Thursday night. Gusty winds are starting to
develop across Southern Santa Barbara County and across the Mojave
Desert this evening as the pressure gradient across the state
starts to tighten. Gusty winds could expand into the coastal and
valleys areas, especially north of Point Conception on Thursday
and Thursday evening.

CAZ059-211030-
/O.NEW.KLOX.WI.Y.0061.170921T0151Z-170922T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
651 PM PDT Wed Sep 20 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THURSDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the Antelope Valley. This advisory is in effect
until 10 PM PDT Thursday.

* WINDS AND TIMING...Southwest to west winds 20 to 30 mph with
  gusts to 45 mph will continue at times through Thursday evening.
  There may be a lull in the winds late this evening through early
  Thursday morning, but westerly winds will likely increase to 
  advisory criteria by Thursday afternoon.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 14 and 138,
  especially near the foothills. Areas of blowing dust can
  suddenly and dangerously reduce visibilities to near zero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-052-211030-
/O.NEW.KLOX.WI.Y.0061.170921T0300Z-170922T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
651 PM PDT Wed Sep 20 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM PDT FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for Southern Santa Barbara County. This advisory is
in effect until 4 AM PDT Friday.

* WINDS AND TIMING...Northwest to north winds 15 to 30 mph with
  gusts up to 45 mph will develop this evening and continue
  through early Friday morning. Winds may briefly drop below
  advisory criteria between late tonight and early Thursday
  morning but will increase once again on Thursday afternoon and
  night.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 101, 154 and 
  192...as well as the Gaviota and San Marcos Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Hall
4 follow-up statements
605 
WWUS76 KLOX 211027
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
327 AM PDT Thu Sep 21 2017

...Gusty winds across portions of Southwestern California today
into tonight...

CAZ034-035-211830-
/O.EXB.KLOX.WI.Y.0061.170921T1900Z-170922T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, and Vandenberg
327 AM PDT Thu Sep 21 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from noon today to 9 PM PDT
this evening. 

* WINDS AND TIMING...Northwest winds will increase to 15 to 25 mph
  with gusts to 40 mph this afternoon, then persist through this
  evening before diminishing.

* IMPACTS...Gusty winds will affect travel on Highways 1 and 101,
  and State Route 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ059-211830-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-170922T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
327 AM PDT Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS AND TIMING...Southwest to west winds 20 to 30 mph with
  gusts to 45 mph will continue at times through this evening.
  Local gusts to 50 mph are possible in the foothills. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. Areas of blowing dust can 
  suddenly and dangerously reduce visibilities to near zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-052-211830-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-170922T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
327 AM PDT Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT FRIDAY...

* WINDS AND TIMING...Northwest to north winds 15 to 30 mph with
  gusts up to 45 mph will develop this afternoon and continue
  through early Friday morning before slowly diminishing.
  
* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 101, 154 and 
  192...as well as the Gaviota and San Marcos Passes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
606 
WWUS76 KLOX 211947
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1247 PM PDT Thu Sep 21 2017

...Gusty winds across portions of Southwestern California today
into tonight...

CAZ059-220500-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-170922T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1247 PM PDT Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

* WINDS AND TIMING...Southwest to west winds 20 to 30 mph with
  gusts to 45 mph will continue at times through this evening.
  Strongest in the foothills.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 14 and 138, 
  especially near the foothills. Areas of blowing dust can 
  suddenly and dangerously reduce visibilities to near zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-052-220500-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-170922T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
1247 PM PDT Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT FRIDAY...

* WINDS AND TIMING...Northwest to north winds 15 to 30 mph with
  gusts up to 45 mph will develop this afternoon and continue
  through early Friday morning before slowly diminishing.
  Strongest in the foothills and mountains.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 101, 154 and 
  192...as well as the Gaviota and San Marcos Passes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ034-035-220400-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-170922T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, and Vandenberg
1247 PM PDT Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS AND TIMING...Northwest winds will increase to 15 to 25 mph
  with local gusts to 35 mph this afternoon, then persist through
  this evening before diminishing. 

* IMPACTS...Gusty winds will affect travel on Highways 1 and 
  101, and State Route 246. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
566 
WWUS76 KLOX 220336
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
836 PM PDT Thu Sep 21 2017

CAZ034-035-220445-
/O.CAN.KLOX.WI.Y.0061.000000T0000Z-170922T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, and Vandenberg
836 PM PDT Thu Sep 21 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have diminished to below advisory levels. As a result, the 
Wind Advisory has been cancelled. Even so, local gusts to near 30 
mph will persist this evening.


$$

CAZ059-220445-
/O.CAN.KLOX.WI.Y.0061.000000T0000Z-170922T0500Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
836 PM PDT Thu Sep 21 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have diminished to below advisory levels. As a result, the 
Wind Advisory has been cancelled.

$$

CAZ039-052-221100-
/O.CON.KLOX.WI.Y.0061.000000T0000Z-170922T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
836 PM PDT Thu Sep 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT FRIDAY...

* WINDS AND TIMING...Northwest to north winds 15 to 30 mph with
  gusts up to 45 mph will continue through early Friday morning 
  before slowly diminishing. Strongest in the foothills and 
  mountains. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 101, 154 and 
  192...as well as the Gaviota and San Marcos Passes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Sirard
340 
WWUS76 KLOX 221056
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
356 AM PDT Fri Sep 22 2017

CAZ039-052-221200-
/O.EXP.KLOX.WI.Y.0061.000000T0000Z-170922T1100Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
356 AM PDT Fri Sep 22 2017

...WIND ADVISORY WILL EXPIRE AT 4 AM PDT EARLY THIS MORNING...

Winds have diminished below advisory levels, so the advisory
will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Sep 20, 1:56 PM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 20, 1:56 PM PDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
156 PM PDT Wed Sep 20 2017

.SYNOPSIS...
A low will bring cold air this week with breezy winds, major
temperature drops inland, and possible precipitation for Ventura and
Los Angeles counties on Thursday. Next week, a high, an offshore
flow should bring a significant warming trend into midweek.

&&

.SHORT TERM...(TDY-FRI)

Marine layer (moist layer) south of Pt Conception still in the
4000-5000' range based on the LAX profiler. Model soundings
suggesting at least another 1000' of deepening tonight as the
trough sags south along the west coast and cooler air moves in
aloft. With some PVA coming in Thursday as well it looks like a
perfect drizzle/light rain scenario setting up with the most
favorable areas as usual along the south facing mountain slopes
where some areas could see a tenth to a quarter inch of rain. Not
expecting much in the way of clearing across most of LA/Ventura
Counties tomorrow as heights continue to fall through the day and
southerly low level flow with the eddy circulation keeps moisture
piling up against the mountains. Temperatures will be 10-20
degrees below normal. Further west towards Santa Barbara and the
Central Coast skies should clear out by afternoon but remain cool
and breezy. In fact, gusty Sundowner winds in the SB area could
borderline advisory level in the evening.

Northwest flow and cool air aloft should weaken the inversion to
the point where by Thursday night into Friday morning the marine
layer is pretty well disrupted. There's also a 4mb offshore trend.
So maybe partly cloudy at best. And with less clouds and a cool
air mass in place look for some chillier overnight temps than
we've seen in a while. At least one more evening of Sundowner
winds in the SB area but it looks a little weaker than Thursday
evening.

Over the weekend we'll be transitioning, slowly, to offshore flow
and warmer temps. There's still a weak eddy circulation in place
Saturday morning and with warmer air aloft the inversion should
strengthen enough to allow low clouds to reform at least across LA
County and possibly further north/west. Clouds may linger at the
beaches well into the afternoon and inland highs will still be
well below normal, but warmer than the previous couple days.

.LONG TERM...(SAT-TUE)

Offshore gradients are expected to continue all of next week,
mostly on the light side, generally under 3mb, but enough to push
temps at least into the 80s for coastal areas and 90s for the
valleys each day. There is potential for higher temps and
stronger winds if gradients and upper support are stronger than
what the models are showing now but as it stands now neither
factor is really that impressive for most of the week. Tuesday
appears to have the best upper support as a second shortwave drops
into the mean trough over the Great Basin and brings a
reinforcing shot of cold air and northeast winds aloft across
southern CA. After that a ridge builds in from the west and the
air mass warms up quite a bit with thicknesses climbing each day
through Friday, up to 580dm and 950 temps near 30c. So we might
see an initial spike in high temps Tuesday west/south of the
mountains, then either little change or slight cooling Wednesday
before warming again at the end of the week as the ridge builds.

&&

.AVIATION...20/1800z.

At 1700z at KLAX...the marine layer depth was around 3500 feet.
The top of the inversion was around 6100 feet with a temperature
of 18 degrees Celsius.

Low to moderate confidence in the 18z TAF package. Again the short
term issues seem to be the most perplexing. The deep marine layer
was fighting some offshore pressure trends this morning and the
clouds cleared out of many coastal locations. The clouds have
since filled in again and it is anybody's guess as to when the
clouds will clear this afternoon. Typically, a deep marine layer
like this one will exhibit a reverse clearing pattern with early
afternoon clearing at the coast and late afternoon clearing in the
valleys, followed by clear skies in the early evening. The marine
clouds are expected to return around midnight and a deep marine
layer will interact with an approaching trough to produce cloudy
skies and the possibility of morning drizzle on Thursday.
Increasing onshore flow should produce gusty winds in the
Antelope Valley again this afternoon.

KLAX and KBUR...Low confidence in the 18z TAF. There is a 30
percent chance of bkn-ovc skies through the rest of the day.

&&

.MARINE...20/200 PM.

Wind Speeds...Amended
Well, the 18z run of the forecast model has reduced the expected
wind speeds for later this afternoon and tonight. Still, the winds
do get close to Gale Warning criteria so it is prudent to keep
the warning in place even if the winds are only strong enough for
a high end Small Craft Advisory. Decided at the last minute to
change the Gale Warning for 676 to a Small Craft Advidory until
Thursday afternoon. By then, winds in 676 will increase to a Gale
Warning. The rest of the forecast remains intact. For details on
warnings and advisories please see the summary of
warnings/advisories in the product LAXMWWLOX or consult the
Coastal Waters Forecast.

Hazardous Seas...
Combined seas will peak today at 7 to 9 feet at 14 seconds as
building short-period waves combine with the first northwest
swell of the season.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 PM PDT Thursday for
      zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect from 5 PM this afternoon to 3
      AM PDT Thursday for zone 650. (See LAXMWWLOX).
     Gale Warning in effect until 3 PM PDT Thursday for zones
      670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 5 PM PDT this afternoon
      for zone 676. (See LAXMWWLOX).
     Gale Watch in effect from 5 PM PDT this afternoon through
      Thursday afternoon for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(FRI-TUE)
No significant hazards expected.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...STu

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:26 PM PDTGale WatchLOX15 hr
Sep 20, 6:26 PM PDTGale WarningLOX9 hr
Sep 21, 3:41 AM PDTGale WarningLOX23 hr
Sep 21, 3:41 AM PDTSmall Craft AdvisoryLOX5 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.